A 52 year old man is brought to your community emergency department by EMS because he ingested an entire bottle of diltiazem after a fight with his ex-wife. The patient is drowsy and mumbling incoherently. The paramedic team reports his vital signs as a heart rate of 51, blood pressure of 82/37, respiratory rate of 23, and oxygen saturation of 91%. A finger stick glucose was 23mmol/L (414mg/dL for Americans). How should we manage this calcium channel blocker overdose?
With most toxicologic presentations following your general ABC approach to resuscitation is a good start.
In a critically ill patient like this, I want a controlled airway and will plan to intubate. However, if there are no signs of airway obstruction on arrival, it may be ideal to delay the intubation because these patients already have significant hypotension and myocardial depression. Induction medications and the change to positive pressure ventilation exacerbate these problems. My plan is to begin therapy for the hypotension before attempting RSI. However, I am constantly reassessing the patient, because I don’t want a rapid deterioration to force me to perform a crash intubation.
When the time comes for the intubation, I would use RSI with ketamine as the induction agent. Ketamine may be more hemodynamically stable than other induction agents (although any agent can result in hemodynamic collapse due to loss of sympathetic tone). I would use a slightly lower dose than normal, starting at 0.5mg/kg. Due to poor muscle perfusion, normal doses of paralytics may be ineffective. I would use a higher dose of paralytic than usual (rocuronium 1.6mg/kg or succinylcholine 2mg/kg). For a more in depth discussion of intubating the hypotensive patient, see Scott Weingart’s SMACC talk “Laryngoscope as a Murder Weapon (LAMW) Series – Hemodynamic Kills”
The two key therapies for a significant calcium channel blocker overdose are high dose insulin and vasopressors. As soon as I recognize a sick calcium channel blocker overdose (or hear about it through a paramedic patch) I will have a nurse start preparing these drips. Of course, the vasopressor infusion always takes a while to get started, so I am ready to use push dose epinephrine – as discussed in the post on anaphylaxis.
Start the specific antidote: high dose insulin therapy
- Give a bolus of 1unit/kg of insulin regular
- Then start an infusion at 0.5units/kg/hr
- Routinely giving glucose is not necessary. In fact, following glucose levels may be helpful prognostically. However, if needed for the comfort of your staff you can give an amp of D50W and start D10W at 100ml/hr. Either way, check the glucose every 30 minutes.
- You should also monitor the potassium level
- In general, use the agent that you and your department are most familiar with
- In a calcium channel blocker overdose, expect peripheral vasodilation, cardiac depression, and conduction problems. You will probably need both a vasoconstrictive and an inotropic effect
- My primary vasopressor: norepinephrine 2-20mcg/min
- My primary inotrope: epinephrine 2-20 mcg/min
Ideally, I would start both a vasopressor and high dose insulin therapy at the same time, with the plan to titrate down the vasopressor as the insulin slowly begins to take effect. However, this requires multiple lines that are not always available at the beginning of a resuscitation. If you are forced to choose between these two, I would start the vasopressor first. Both appear to be effective and there are no comparative trials, but the vasopressor should have a more rapid onset and it is hard to sell your team on treating a hypotensive patient with only a crazy dose of insulin.
There are a number of other therapies that can be tried for the massive calcium channel blocker overdose. In general, they should not be expected to provide a consistent or considerable benefit. However, while I am waiting for the vasopressor and insulin infusions to be prepared, I will trial IV fluids, calcium, and glucagon.
- Although IV fluids are unlikely to solve the problem, get a bolus going. However, keep in mind that although these patients are very vasodilated and therefore have room for fluid, they also have significant cardiac depression and are prone to cardiogenic pulmonary edema
- It is unclear what the best dose is, but in patients who seem to respond, very large doses have been reported
- Remember that calcium chloride has three times as much calcium as calcium gluconate and does not rely on first pass metabolism. However, calcium chloride can cause significant tissue necrosis if extravasated
- Give 1-2 grams of calcium chloride (or 3-6 grams of calcium gluconate) as a bolus. You can repeat the bolus every 5 minutes. If there seems to be a response, you can start an continuous infusion of 2-6 grams of calcium chloride per hour
- Despite the fact that glucagon acts upstream of the calcium channels, there are a few animal studies and human case series indicating potential benefit
- Give 1-5mg as an IV push and be ready for vomiting. (It is probably best to wait until after the patient is intubated)
- If no response at 10 minutes, a second bolus of up to 10mg can be attempted
- If there is a response, start an infusion. Take whatever dose gave you a response and set that as your hourly infusion (ie. if you got a response from 5mg, set your infusion at 5mg/hr)
In the bradycardic patient, cardiac pacing is a consideration. Capture in the setting of a calcium channel blocker overdose is highly variable, but hemodynamics are likely to improve if capture is achieved. Because there will almost always be a combination of bradycardia and vasodilation in calcium channel blocker overdose, my first line agent for bradycardia is epinephrine. If there is no response to the epineprhine, I will start a trial of pacing.
Although the initial minutes of resuscitation of this critically ill patient focused on the known overdose, remember to think about co-ingestions. Check the glucose. Don’t prematurely close your differential diagnosis, but instead perform the thorough critical care evaluation you are used to.
What do you do when the patient is not responding to insulin, vasopressors, and the rest of the kitchen sink?
If the patient is coding, and you have tried everything else, you should probably give lipid emulsion therapy a shot before giving up
- Initial bolus of 1.5ml/kg (approx 100ml in 70kg adult)
- Start an infusion of 0.25ml/kg/min (approx 1L/hr in 70kg adult) for 30-60min (you can can double this rate if needed)
- Repeat the bolus at 5 minutes if ongoing cardiovascular instability
Extracorporeal membrane oxygenation (ECMO) is a reasonable consideration for these critically ill patients with an obviously reversible cause of their hemodynamic collapse.
There really is not any good evidence for any of this. The St-Onge paper below concludes: “The evidence for treatment of CCB poisoning derives from a highly biased and heterogeneous literature… Based on the published literature, few valid inferences can be drawn about the relative merits of one intervention over another.” Considering the frustration this has caused me, this will probably have to be the subject of a long rant on the Research, Rants, and Ramblings section of this blog sometime soon.
I did not mention GI decontamination anywhere above. It is certainly a controversial subject, but neither side of the argument has great evidence to support them. This is a potentially deadly overdose without a great antidote, which should make it an ideal candidate for GI decontamination. However, there is no evidence that GI decontamination is beneficial, but there is plenty of evidence of harm. In a patient who is intubated and presented early, I would consider activated charcoal. With regards to whole bowel irrigation, I tend to agree with Leon Gussow (@), who says that these patients can rapidly become hemodynamically unstable and the last thing that you want is to have a hypotensive patient not perfusing their gut full of polyethylene glycol. Rather than rushing to start anything, I would wait and listen to the advice of my local poison control center.
Other FOAMed Resources for Calcium Channel Blocker Overdose
“Pressors or high-dose insulin for calcium channel blocker overdose?”, “Are vasopressors effective therapy in calcium channel blocker overdose?”, and “Is lipid emulsion therapy effective in calcium-channel-blocker and beta-blocker overdose?” at The Poison Review
Minns AB, Tomaszewski C. Chapter 189. Calcium Channel Blockers. In: Tintinalli JE, Stapczynski J, Ma O, Cline DM, Cydulka RK, Meckler GD, T. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 7e. New York, NY: McGraw-Hill; 2011.
Cole JB and Roberts DJ. Chapter 152. Cardiovascular Drugs. In: Marx JA et al. eds. Rosen’s Emergency Medicine, 8e. Philadelphia: Elsevier Saunders; 2014.
Tomaszewski CA, Benowitz NL. Chapter 40. Calcium Channel Antagonists. In:Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012. http://accessmedicine.mhmedical.com/content.aspx?bookid=391&Sectionid=42069854
Nickson CP, Little M. Early use of high-dose insulin euglycaemic therapy for verapamil toxicity. MJA 2009; 191 (6): 350-352 (Full text here)
Lheureux PE, Zahir S, Gris M, Derrey AS, Penaloza A. Bench-to-bedside review: hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Crit Care. 2006;10:(3)212. [pubmed] (free full text)
Olson KR. What is the best treatment for acute calcium channel blocker overdose? Ann Emerg Med. 2013;62:(3)259-61. [pubmed]
Morgenstern, J. Management of calcium channel blocker overdose in the emergency department, First10EM, August 3, 2015. Available at: